Alert archive / Kansas / Areal Flood Warnings in 2017

Areal Flood Warning 21, NWS Hastings, NE

October 3, 2017Rooks County, Kansas

NWS Hastings, NE issued this areal flood warning at Oct 3, 2017, 7:36 PM CDT for Rooks County, Kansas. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2017, 7:36 PM CDT (00:36 UTC)
Expired
Oct 4, 2017, 7:30 PM CDT
In force
24 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Rooks County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

117 
WGUS43 KGID 040036
FLWGID

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Hastings NE
736 PM CDT TUE OCT 3 2017

KSC163-050030-
/O.NEW.KGID.FA.W.0021.171004T0036Z-171005T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rooks KS-
736 PM CDT TUE OCT 3 2017

The National Weather Service in Hastings has issued a

* Flood Warning for...
  West central Rooks County in north central Kansas...

* Until 730 PM CDT Wednesday

* At 732 PM CDT, Automated river gauges indicated that minor 
  flooding was occurring on the South Fork of the Solomon 
  River upstream of Webster Reservoir.

At 730 PM CDT...The river gauge on the South Fork of the Solomon 
River upstream of Webster Reservoir was indicating a stage of 9.5 
feet and rising. Flood stage is 8.5 feet. The river is expected to 
crest later tonight and then fall during the day on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3934 9960 3943 9960 3944 9948 3937 9948

$$

Wesely
1 follow-up statement
465 
WGUS83 KGID 041302
FLSGID

Flood Statement
National Weather Service Hastings NE
802 AM CDT WED OCT 4 2017

KSC163-041259-
/O.CAN.KGID.FA.W.0021.000000T0000Z-171005T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rooks KS-
802 AM CDT WED OCT 4 2017

...THE FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL ROOKS
COUNTY...

Flood waters have receded, and are no longer expected to pose a 
threat to life or property. The water level at the automated river 
gauge on the South Fork of the Solomon River north of Damar crested 
at 930 PM last evening. The river fell below flood stage at 245 AM 
this morning. The river will continue to fall today.

Please continue to heed any road closures.

LAT...LON 3934 9960 3943 9960 3944 9948 3937 9948

$$

Kelley

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this areal flood warning went out at Oct 3, 6:43 PM CDT, 53 minutes earlier.

Area forecast discussion, Oct 3, 6:43 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
643 PM CDT Tue Oct 3 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 319 PM CDT Tue Oct 3 2017

The cold front that brought us widespread rain and thunderstorms the
past couple nights has pushed south of the area, and cool northerly
winds continue to filter in behind it. That said, there is still a
chance that a few showers or thunderstorms could develop over the
southern half of the forecast area as low to mid-level moisture
increases a bit. Instability is pretty low, so any thunderstorms
that develop shouldn't be severe. Rainfall should also be relatively
light...especially compared to the last two nights.

Chances for showers or thunderstorms continue through Wednesday
morning into the afternoon as southerly flow continues to
strengthen. Even so, I expect that most of the area will end up
being dry for most of this period. It will probably be late
Wednesday evening before we see another "uptick" in rain and
thunderstorm coverage.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 319 PM CDT Tue Oct 3 2017

On Wednesday night, a subtle upper level wave starts pushing into
the area, which will increase our chances for rain and
thunderstorms. MUCAPE values are only forecasted to be around 500
J/kg or less, so severe weather is unlikely.

By midday Thursday, the cold front should have lifted back into the
area. Its exact location is still uncertain, but it should provide a
good focus for thunderstorm development Thursday afternoon and
evening...especially across the southeast half of the area. I
wouldn't be surprised to see a few strong storms Thursday, but it
appears that the best instability is south and west of the forecast
area.

On Friday, an upper-level trough will pass north of the area, giving
us another good chance for rain and thunderstorms. The current
forecast calls for "likely" showers and thunderstorms, but there
is some uncertainty on timing. Latest models push the front south of
the area by the afternoon, which could keep the heaviest rain and
storms south of the area.

The area dries out Saturday and Sunday, with only minor chances for
rain Sunday night and Monday night.

Temperatures: Highs will generally be in the 60s to low 70s each
day, with the exception being Saturday when we should push into
the mid to upper 70s. A few cold mornings are likely next Monday
through Wednesday. Lows in the 30s to low 40s are possible each of
these days. In fact, I wouldn't be surprised if we end up getting
our first frost of the year one of these mornings.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 627 PM CDT Tue Oct 3 2017

The wind will be light through the night and generally out of the
northeast, but could be variable at times. The wind will remain
rather light through Wednesday and become more easterly by late
morning into the afternoon. Although there are few clouds
presently, expect mid level clouds will be on the increase
overnight. Cloud bases could lower into the MVFR range at times
Wednesday afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Wesely
Hazardous weather outlook, Oct 3, 3:47 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
347 PM CDT Tue Oct 3 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
347 PM CDT Tue Oct 3 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible this evening and overnight
across northern Kansas and south of a line from Beaver City to
Geneva in Nebraska. Severe weather is not expected.

Flood warnings and advisories remain in effect for parts of
Phillips and Rooks Counties due to heavy rain last night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are numerous chances for thunderstorms through Friday.
Severe weather is not expected through Wednesday, but heavy rain
and a few strong storms are possible Thursday evening and
overnight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:36 AM CDTRiver Flood WarningGIDOsborne, Smith23 hr
Oct 4, 2:16 PM CDTFlood WatchGIDJewell, Mitchell, Osborne, Smith59 hr

Nearby

Areal Flood Warnings in Kansas, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.